“Are you allergic to any medications?” Physicians and nurses ask this question over and over. Everyone is more attuned to patient safety, particularly allergy issues. And it’s true whether we’re discussing food, drugs or environmental exposures.
But what constitutes a drug allergy? There seems to be a lot of confusion about this, because not everyone understands the difference between a drug allergy and a drug side effect.
An allergic reaction is a complicated process involving your immune system. Allergic reactions typically involve rashes (often hives), itching and swelling of the throat and other parts of the airway. Some cause varying degrees of difficulty breathing or swallowing.
In severe cases, which we call anaphylaxis, not only do the above symptoms occur, the patient also may have a completely or nearly closed airway, severe wheezing, low blood pressure, loss of vision and hearing (associated with low blood pressure), vomiting and diarrhea, stomach cramps, and may pass out. Cardiac arrest and death can follow.
Common allergic symptoms are treated with antihistamines like diphenhydramine (Benadryl) and other similar drugs, and also with certain stomach medicines like Zantac, Tagamet or Pepcid (which are also types of antihistamines, believe it or not). Steroids and inhalers may also be used.
Anaphylaxis is treated with the above medications as well as injected epinephrine (also called adrenaline) and IV fluids. This is the reason for the controversy over Epi-Pen prices; they are life-saving devices for those with bad allergies. Before or after the severe reaction, allergy testing is done to help prevent future episodes.
However, some patients will have medication reactions that involve only nausea or stomach cramps. Others will notice that inhalers make their hearts beat fast, or that they have muscle cramps, dry mouth, characteristic rashes, headache or various other nonspecific symptoms that begin when taking a medication. These are not typically allergies, but rather side effects.
If you look up the side effects for any medication, you’ll find that the list is very long and seems to include everything short of “grow a tail.” This is simply a means the companies use in defense against liability. Look up “most common side effects,” and you’ll often see the thing that is plaguing you and then discuss it with your physician.
As an aside, many people believe they are allergic to penicillin but in fact have no recollection of the events. “My mama told me she was allergic, so I probably was, too.” Penicillin allergies are much less common than we thought, so if offered a penicillin, discuss it thoroughly with your doctor so you aren’t denied access to these very important antibiotics.